Researchers at Women and Children's Hospital of Buffalo, NY, report an 11- year-old boy with a history of developmental delay who developed transient agitation and choreoathetoid movements of upper extremities in temporal relation to treatment of influenza A and B respiratory infections with oral azithromycin on 2 occasions. Symptoms improved with brief administration of clonazepam or lorazepam, and they resolved within 36-48 hours of discontinuation of azithromycin. The association of agitation and movement disorder with azithromycin is previously unreported. A causal relation was considered probable, based on a score of 6 on the Naranjo adverse drug reaction probability scale. 
COMMENT. Macrolide antibiotics, especially clarithromycin, are known to cause acute psychoses when given with amoxicillin. A syndrome known as "Hoigne syndrome" or "antibiomania" consisting of delusions, paranoia, and hallucinations is reported. One patient developed catatonia during azithromycin treatment. In the present case-report of choreoathetosis with azithromycin, the association of influenza viral infection is a possible factor in etiology.